Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 514, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 12, 2011, 6:38 PM CDT for Alfalfa County, Grant County, Woods County, Oklahoma. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2011, 6:38 PM CDT (23:38 UTC)
- Expired
- Aug 12, 2011, 7:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Alfalfa County, OK, Grant County, OK, Woods County, OK
The radar
The Vance AFB radar (KVNX), 18 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 3:16 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 11.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1210 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:05 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Aug 12, 3:05 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
305 PM CDT FRI AUG 12 2011
.DISCUSSION...VERY HOT WEATHER HAS REBOUNDED TODAY WITH THE ABSENCE
OF CLOUD COVER. AREAS IN OUR HEAT ADVISORY ARE QUITE HOT AND
HUMID...WITH HEAT INDICES 104 TO 107 DEGREES AT 3 PM. ALTHOUGH
OUTFLOW BOUNDARIES WERE ENTERING NORTHERN OKLAHOMA...A SYNOPTIC COLD
FRONT WAS LAGGING CONSIDERABLY...AND WAS LOCATED FROM WESTERN KANSAS
TO CENTRAL NEBRASKA. MODELS FORECAST THIS FRONT TO SETTLED DOWN INTO
CENTRAL OKLAHOMA AND BECOME WEST TO EAST ORIENTED ON SATURDAY. SOUTH
OF THE BOUNDARY...AND BARRING THE UNCERTAINTY ASSOCIATED WITH
THUNDERSTORM OUTFLOWS...CONDITIONS APPEARS FAVORABLE FOR HEAT
ADVISORY CRITERIA TO BE MET THROUGH THE WEEKEND. THEREFORE...WE WILL
MAINTAIN A PORTION OF THE ADVISORY FOR FAR SOUTHERN/SOUTHWESTERN
OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.
THE THUNDER FORECAST IS COMPLEX...BUT THERE ARE ENOUGH FORCING
MECHANISMS ENTERING A BROAD AND STRONGLY UNSTABLE WARM SECTOR...
THAT WIDESPREAD STORMS...SOME SEVERE...ARE EXPECTED THIS EVENING AND
TONIGHT. THE PRIMARY EVENT WILL LIKELY ORGANIZE ALONG OUTFLOW
BOUNDARIES IN SOUTHERN KANSAS AND FAR NORTHERN OKLAHOMA EARLY THIS
EVENING. EXPECT A COMPLEX DRIVEN BY ITS COLD POOL...TO TRACK ALONG A
REMNANT WARM FRONT INTO CENTRAL AND SOUTHEAST OKLAHOMA. THE TYPE OF
INSTABILITY THAT HAS BUILT UP TODAY MAY SUPPORT SIGNIFICANT WIND AND
HAIL...ESPECIALLY WITH SHEAR INCREASING AS A MID LEVEL TROUGH
ENCROACHES ON THE REGION THIS EVENING.
THE FRONT AND OUTFLOW BOUNDARIES MAY AGAIN SUPPORT SCATTERED STORMS
SATURDAY AND SUNDAY...ESPECIALLY FROM INTERSTATE 40 SOUTHWARD. POPS
ARE FAIRLY LOW...HOWEVER...GIVEN LESSER UPPER SUPPORT. FIRE WEATHER
COULD BECOME A CONCERN IN THE DRIER AREAS EARLY NEXT WEEK...AS SOUTH
WINDS RESPOND TO A LEE TROUGH. OVERALL...THE NEXT WEEK LOOKS
HOT...BUT NOT QUITE AS EXCEPTIONALLY HOT AS WE SAW IN JULY AND EARLY
AUGUST.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 73 96 71 98 / 70 20 10 10
HOBART OK 74 98 72 102 / 50 20 10 0
WICHITA FALLS TX 75 104 74 104 / 30 20 10 0
GAGE OK 68 91 68 96 / 60 10 10 10
PONCA CITY OK 71 92 67 91 / 80 20 10 0
DURANT OK 73 98 73 98 / 50 20 10 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR OKZ040>043-047-
048-051-052.
HEAT ADVISORY UNTIL 10 PM CDT SUNDAY FOR OKZ033>039-044>046-050.
TX...HEAT ADVISORY UNTIL 10 PM CDT SUNDAY FOR TXZ083>090.
&&
26/22
BURKEHazardous weather outlook, Aug 12, 4:00 PM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
400 PM CDT FRI AUG 12 2011
OKZ004>048-050>052-TXZ083>090-131000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
400 PM CDT FRI AUG 12 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE RISK AREA COVERS LOCATIONS IN OKLAHOMA AND NORTH TEXAS GENERALLY
NORTH AND EAST OF A LINE FROM ERICK... TO FREDERICK... TO WICHITA
FALLS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE THIS AFTERNOON
THROUGH THE OVERNIGHT HOURS.
IMPACTS...
DAMAGING WIND GUSTS TO 75 MPH AND LARGE HAIL TO THE SIZE OF
GOLFBALLS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN AND NEAR
THE RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON INTO THE OVERNIGHT HOURS.
DISCUSSION...
THUNDERSTORMS WERE INCREASING ACROSS PORTIONS OF OF SOUTH CENTRAL
OKLAHOMA INTO A SMALL PART OF WESTERN NORTH TEXAS... AS WELL AS IN
THE EASTERN OKLAHOMA PANHANDLE... FRIDAY AFTERNOON. OTHER STORMS ARE
EXPECTED TO DEVELOP ALONG A SERIES OF BOUNDARIES ACROSS NORTHERN
OKLAHOMA AND KANSAS. STORMS DEVELOPING IN KANSAS WILL ALSO SPREAD
SOUTH INTO OKLAHOMA THROUGH THE EVENING. DAMAGING THUNDERSTORM WINDS
AND HAIL TO THE SIZE OF GOLF BALLS WILL BE POSSIBLE WITH THE
STRONGEST STORMS. LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND
LIGHTNING WILL ALSO BE LIKELY.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUG 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.
OTHER HAZARDOUS WEATHER...
HOT TEMPERATURES WERE ONGOING LATE THIS AFTERNOON ESPECIALLY ACROSS
PARTS OF SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS WHERE A HEAT
ADVISORY REMAINS IN EFFECT.
WILDFIRE POTENTIAL REMAINS VERY HIGH THIS AFTERNOON... ESPECIALLY IN
PARTS OF WESTERN NORTH TEXAS AND WESTERN OKLAHOMA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
ALTHOUGH THE MOST WIDESPREAD RAIN EVENT WILL OCCUR FRIDAY NIGHT...
THUNDERSTORM CHANCES WILL CONTINUE OVER THE WEEKEND. A COLD FRONT
WILL STALL FROM SOUTHERN OKLAHOMA INTO THE TEXAS PANHANDLE... WITH
MODERATE NORTHWEST FLOW ALOFT. THIS FAVORS A GREATER CHANCE OF
STORMS OVER WESTERN AND SOUTHERN OKLAHOMA... AND WESTERN NORTH
TEXAS. SOME OF THE STORMS ON SATURDAY MAY BECOME STRONG TO SEVERE.
OTHER HAZARDOUS WEATHER...
LONG TERM DROUGHT WILL KEEP WILDFIRE POTENTIAL HIGH THROUGH NEXT
WEEK... BUT ESPECIALLY ON MONDAY AND TUESDAY... WHICH WILL SEE
BREEZY SOUTH WINDS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SATURDAY AUGUST 13.
CJSIn the hours before
Special weather statement, Aug 12, 5:24 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
524 PM CDT FRI AUG 12 2011
OKZ024-025-029-030-122300-
CANADIAN OK-CLEVELAND OK-OKLAHOMA OK-POTTAWATOMIE OK-
524 PM CDT FRI AUG 12 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN...CLEVELAND...
OKLAHOMA AND POTTAWATOMIE COUNTIES.
AT 522 PM CDT...THUNDERSTORM OUTFLOW WAS LOCATED FROM 9 MILES
SOUTHWEST OF MUSTANG TO MOORE...TO 7 MILES WEST OF WANETTE...MOVING
NORTHEAST AT 35 MPH. THE OUTFLOW WILL BRING STRONG SOUTHERLY WINDS
WITH GUSTS AROUND 45 MPH. NEW THUNDERSTORMS MAY ALSO DEVELOP NEAR
THE OUTFLOW BOUNDARY AS IT MOVES THROUGH CENTRAL OKLAHOMA.
HAZARDS INCLUDE...
WIND GUSTS TO 45 MPH...
THIS WIND SHIFT WILL AFFECT ANY ONGOING FIRE FIGHTING EFFORTS.
PLEASE ADVISE FIRE CREWS IN THE FIELD OF THE CHANGE IN WIND
DIRECTION.
LAT...LON 3492 9707 3493 9709 3493 9720 3507 9731
3523 9756 3530 9758 3534 9767 3533 9774
3535 9791 3565 9799 3566 9716 3562 9713
3547 9714 3547 9704 3509 9682
BURKELocal storm report, Aug 12, 5:29 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
529 PM CDT FRI AUG 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST LINDSAY 34.84N 97.61W
08/12/2011 E70 MPH GARVIN OK LAW ENFORCEMENT
LINDSAY PD
&&
DWSpecial weather statement, Aug 12, 5:32 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
532 PM CDT FRI AUG 12 2011
TXZ086-090-122315-
WICHITA TX-CLAY TX-
532 PM CDT FRI AUG 12 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND WICHITA COUNTIES.
AT 532 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WICHITA
FALLS...MOVING NORTH AT 15 MPH. OTHER STRONG STORMS WERE LOCATED
NEAR BURKBURNETT.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
BRIEF HEAVY RAIN...
FREQUENT CLOUD TO GROUND LIGHTNING...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3415 9866 3416 9859 3406 9848 3408 9842
3413 9840 3416 9837 3415 9833 3413 9830
3413 9826 3384 9834 3384 9863
BURKESpecial weather statement, Aug 12, 5:38 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 538 PM CDT FRI AUG 12 2011 OKZ005-122300- WOODS OK- 538 PM CDT FRI AUG 12 2011 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY. AT 536 PM CDT...STRONG TO SEVERE THUNDERSTORMS WERE LOCATED FROM BETWEEN BUTTERMILK AND COLDWATER KANSAS TO ABOUT 5 MILES WEST OF AETNA KANSAS...MOVING EAST AT 20 MPH. ALTHOUGH THE STORMS WILL LIKELY REMAIN IN KANSAS THROUGH 6 PM... STRONG WINDS FROM THE STORMS MAY AFFECT NORTHERN WOODS COUNTY. HAZARDS INCLUDE... WIND GUSTS TO 50 MPH... LAT...LON 3700 9873 3687 9864 3690 9936 3700 9941 ..SPEG.
Special weather statement, Aug 12, 6:23 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
623 PM CDT FRI AUG 12 2011
OKZ005-006-122335-
WOODS OK-ALFALFA OK-
623 PM CDT FRI AUG 12 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES.
AT 623 PM CDT...A COMPLEX OF SEVERE THUNDERSTORMS WAS LOCATED IN
CENTRAL BARBER COUNTY KANSAS. WIDESPREAD STRONG AND DAMAGING WINDS
FROM THESE STORMS ARE MOVING TOWARD THE OKLAHOMA BORDER. WINDS OVER
70 MPH WILL BE POSSIBLE. PEOPLE IN NORTHERN WOODS AND NORTHERN
ALFALFA COUNTIES SHOULD BEGIN TO PREPARE FOR THE POTENTIAL FOR
DAMAGING WINDS. A SEVERE THUNDERSTORM WARNING WILL LIKELY BE ISSUED.
MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY WHEN A WARNING
IS ISSUED OR STORMS THREATEN YOU.
LAT...LON 3682 9811 3681 9811 3679 9886 3700 9892
3701 9825
..SPEG.Special weather statement, Aug 12, 6:34 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
634 PM CDT FRI AUG 12 2011
OKZ026-130000-
LINCOLN OK-
634 PM CDT FRI AUG 12 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN COUNTY.
AT 635 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER SPARKS...
MOVING NORTHEAST AT 15 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3546 9662 3546 9698 3558 9697 3579 9693
3587 9662 3570 9661
BURKEThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 4:42 AM CDT | Special Weather Statement | OUN | Blaine | 33 min |
| Aug 12, 5:05 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher | 55 min |
| Aug 12, 5:53 AM CDT | Special Weather Statement | OUN | Kay | 37 min |
| Aug 12, 5:59 AM CDT | Special Weather Statement | OUN | Kingfisher | 31 min |
| Aug 12, 6:08 AM CDT | Special Weather Statement | OUN | Kingfisher | 37 min |
| Aug 12, 6:32 AM CDT | Special Weather Statement | OUN | Garfield | 28 min |
| Aug 12, 6:35 AM CDT | Special Weather Statement | OUN | Kay | 25 min |
| Aug 12, 6:55 AM CDT | Special Weather Statement | OUN | Kay | 35 min |
| Aug 12, 6:56 AM CDT | Special Weather Statement | OUN | Garfield | 34 min |
| Aug 12, 7:40 AM CDT | Special Weather Statement | OUN | Kay | 35 min |
| Aug 12, 8:16 AM CDT | Special Weather Statement | OUN | Kay | 29 min |
| Aug 12, 8:19 AM CDT | Special Weather Statement | OUN | Payne | 26 min |
| Aug 12, 8:44 AM CDT | Special Weather Statement | OUN | Kay | 26 min |
| Aug 12, 10:08 AM CDT | Special Weather Statement | OUN | Kay | 37 min |
| Aug 12, 10:12 AM CDT | Areal Flood Advisory | OUN | Kay | 108 min |
| Aug 12, 3:13 PM CDT | Special Weather Statement | OUN | Jefferson, Stephens | 47 min |
| Aug 12, 3:37 PM CDT | Special Weather Statement | OUN | McClain | 53 min |
| Aug 12, 3:49 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 56 min |
| Aug 12, 4:06 PM CDT | Special Weather Statement | OUN | Stephens | 24 min |
| Aug 12, 4:13 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woods | 77 min |
| Aug 12, 4:25 PM CDT | Special Weather Statement | OUN | Seminole | 35 min |
| Aug 12, 4:38 PM CDT | Special Weather Statement | OUN | Garvin, McClain | 52 min |
| Aug 12, 4:42 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain, Murray | 63 min |
| Aug 12, 5:09 PM CDT | Special Weather Statement | OUN | Grady | 36 min |
| Aug 12, 5:24 PM CDT | Special Weather Statement | OUN | Cleveland, Oklahoma, Pottawatomie | 36 min |
| Aug 12, 5:38 PM CDT | Special Weather Statement | OUN | Woods | 22 min |
| Aug 12, 5:44 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woodward | 61 min |
| Aug 12, 5:51 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Oklahoma, Pottawatomie | 54 min |
| Aug 12, 6:23 PM CDT | Special Weather Statement | OUN | Alfalfa | 12 min |
| Aug 12, 6:34 PM CDT | Special Weather Statement | OUN | Lincoln | 26 min |
| Aug 12, 6:46 PM CDT | Special Weather Statement | OUN | Lincoln | 44 min |
| Aug 12, 6:49 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Ellis, Major, Woodward | 56 min |
| Aug 12, 4:49 PM CDT | Special Weather Statement | OUN | Clay | 41 min |
| Aug 12, 4:54 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 66 min |
| Aug 12, 5:19 PM CDT | Areal Flood Advisory | OUN | Clay | 3 hr |
| Aug 12, 5:32 PM CDT | Special Weather Statement | OUN | Wichita | 43 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.